To the Editor:—
In his rebuttal of the Hollister and Kosek paper ("Sudden Death During Treatment with Phenothiazine Derivatives," 192:1035, 1965) Blachly (193:628, 1965) draws attention to what may well be a significant fact. Death in three patients (cases 2, 5, and 6) appears to have occurred several days after reduction in dosage of the phenothiazine and in a fourth (case 4) there was a strong possibility that a similar situation existed. Drs. Hollister and Kosek deduce that these deaths were connected with their phenothiazine therapy and Dr. Blachly's retort is that if cardiac arrhythmia occurred "and if it were due to the phenothiazine drug, would one not expect it to occur when the drug was increased?" in dosage of these drugs. Of further interest in this regard is the case Dr. Blachly mentions, where phenothiazines used following open-heart surgery was "stopped prematurely" and "a ventricular fibrillation developed 12 hours after the last dose.
Granger ME. Phenothiazines and Sudden Death. JAMA. 1965;194(6):678–679. doi:10.1001/jama.1965.03090190100035
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: